Health, Syracuse

A Sudden Rise in Synthetic Marijuana Overdoses Swamp Syracuse Hospitals

Crouse Emergency Services were one of many Syracuse hospitals treating patients suffering from synthetic marijuana overdoses last week. (c) 2018 Keir Chapman

Click the play button to learn about how synthetic marijuana overdoses affected Syracuse a week ago.

Audio transcript: Synthetic Marijuana Transcript

By Keir Chapman SYRACUSE, N.Y. (NCC News) — A surge in synthetic marijuana overdoses caught Syracuse emergency rooms by surprise last week. Crouse Hospital treated 21 patients suffering from an overdose from July 10th-11th, the height of the outbreak. In a typical 48-hour period, Crouse sees one to three overdose cases.

The ingredients used to produce synthetic marijuana are mysterious and ever changing. This means there is little consistency from batch to batch. Dr. David Mason, Chief of Emergency Services at Crouse Hospital, attributed this fact to the high volume of people being admitted for using too much of the substance.

“You can alter it in different ways, and it has different effects based on the way it’s altered,” Dr. Mason said. “You go and buy spice, or K2, or whatever you want to call it. This week, it may be the same product. It may be a completely different product two months from now. You don’t know what you’re getting.”

The most recent wave of synthetic marijuana overdoses appear to be part of a pattern that has plagued Syracuse for years. Dr. Mason, who has been practicing medicine since 2004, noted that treating overdoses is part of emergency services. However, spikes similar to what just occurred, will arise, often without any warning or explanation.

Six people were arrested last Thursday for allegedly selling synthetic drugs, but police are still searching for the specific product responsible for the epidemic. Dr. Mason recommended using good judgment in regards to using synthetic marijuana.

“One mistake with your health isn’t always an [emergency department] visit and you go home four hours later,” Dr. Mason said. “Sometimes, it’s your last mistake unfortunately.”